Complications of HIV
Oct 17, 2005
I am an Infection Control nurse working at a VA with a small caseload of HIV patients. One of my patients came to me about a condition he has developed over a period of time in which when exposed to cold temperatures he develops hives that last approx. 30 minutes and his skin is hypersensitive - pinprick feeling, tingling. It involves his whole body. He also states he has this when he drinks cold liquids in which his mouth has numbness, tingling sensation. Also if he handles ice cubes in his hands, he develops hive like appearance with prickling sensation. Have you heard of this being related to an HIV condition?
Response from Dr. Pierone
There is an HIV-associated condition called mixed cryoglobulinemia. This may present with cold induced hives and vasculitis. There is also a strong association of cryoglobulinemia with Hepatitis C infection as well. Based on the history that you have described my first impulse would be to do the work-up for this condition and if this was negative then look for other causes of hives. I hope that this information is helpful and let us know how things go.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.